Pulmonary Embolism Cause of 16% of Unexplained COPD Flare-ups
Background: About 70% of flare-ups of COPD (called exacerbations) are usually due to chest infections (bronchitis or pneumonia). In 30% of the time, there is no clear cause or explanation. One possibility is inhaling irritants in
the air. Another possibility is a pulmonary embolism – the medical term for a blood clot that usually starts in the legs (called deep vein thrombosis), then breaks off, and travels to the lungs. This can cause sudden shortness of breath as well as chest pain.
A blood clot in the legs can cause swelling of the leg as seen in the photo on the right. A diagram of a blood clot in a blood vessel in the leg is shown below.
A blood clot in the lung is typically diagnosed by a CT scan of the chest with injection of dye (contrast) into a blood vessel of the arm.
Study: Dr. Aleva and colleagues from Nijmegen, The Netherlands, performed an analysis of seven published studies examining causes of COPD flare-ups. This is called a meta-analysis. The results were published in the March 2017 issue of the journal CHEST (volume 151; pages 544-554).
Results: Of 880 patients with an unexplained flare-up of COPD, 16% were due to pulmonary embolism. In one study, those with pulmonary embolism were more likely to have chest pain when breathing in (81%) compared with those who did not have a pulmonary embolism (40%). Also, those with pulmonary embolism were less likely to have symptoms of a respiratory infection (coughing up yellow-green mucus and chest congestion).
Conclusions: Pulmonary embolism is a frequent cause of unexplained flare-ups of COPD. The authors suggest the health care providers consider this diagnosis especially when someone has chest pain and signs of heart failure and when a chest infection appears unlikely.
My Comments: If you have a flare-up of COPD and do not have an apparent chest infection, you should be aware that a blood clot in the leg may travel to the lungs and cause shortness of breath and possible chest pain. A CT scan of the chest is typically performed to look for this problem. If found, then blood thinning medication (called anti-coagulation) is required to prevent new blood clots from forming. The body will then dissolve the blood clots in the leg and chest.